Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 21, 2003, 3:58 AM EST for Berkeley County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2003, 3:58 AM EST (08:58 UTC)
- Expired
- Mar 21, 2003, 4:30 AM EST
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 143 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
213
WUUS52 KCHS 210858
SVRCHS
SCC015-210930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
357 AM EST FRI MAR 21 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 430 AM EST
* AT 349 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS 9 MILES SOUTHWEST OF HUGER...OR ABOUT 7 MILES EAST OF
GOOSE CREEK...MOVING EAST AT 50 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
HUGER...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3321 7946 3315 7952 3316 7957 3314 7962
3296 7977 3295 7986 3311 7993 3324 7954
3324 7948
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:35 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 21, 2:35 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 235 AM EST FRI MAR 21 2003 PUBLIC...INSTABILITY LINGERS ALONG THE SC/GA COASTS BUT WILL BE MOVING OFF TO THE NORTHEAST THIS AFTERNOON ALONG WITH DEEPER MOISTURE. COLD FRONT WILL PASS THROUGH THE FORECAST AREA EARLY THIS AFTERNOON AND OFF THE COAST THIS EVENING. REGIONAL RADARS SHOWING NUMEROUS SHOWERS AND STORMS EXTENDING BACK INTO FLORIDA PANHANDLE. WILL CARRY LIKELY POPS ALL AREAS THROUGH EARLY AFTERNOON. MODELS SHOW A GRADUAL DRYING AND COOLING TREND OVER THE NEXT FEW DAYS. FLOW BECOMES WEST-SOUTHWEST FROM SURFACE ON UP. BROAD SURFACE RIDGE BUILDS ACROSS THE REGION BEGINNING TONIGHT AND CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. LOOKS LIKE A COLD FRONT WILL BRING A CHANCE OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY ALONG WITH A SHOT OF COOLER TEMPERATURES THURSDAY. MARINE...SEAS RUNNING ABOVE SCA CRITERIA THIS MORNING WITH MUCH OF THE HEIGHT DUE TO SWELL. XPCT A DECREASING TREND IN THE SEAS THROUGH TODAY. WINDS WL GRADUALLY VEER TODAY AND TONIGHT TO A WLY DIRECTION WHICH WL KEEP SEAS LOWER OVER THE NEXT FEW DAYS. WL CONTINUE SCA FOR ALL BUT AMZ354 AND CHARLESTON HARBOR. CHS 79 55 75 48 / 60 0 0 0 SAV 80 55 76 48 / 60 0 0 0 CHL 75 57 72 50 / 60 0 0 0 NBC 79 55 75 48 / 60 0 0 0 RBW 79 54 76 47 / 60 0 0 0 MHP 80 55 76 48 / 60 0 0 0 GA...SMALL CRAFT ADVISORY AMZ374. SC...SMALL CRAFT ADVISORY AMZ350-352. HSA/SCW
In the hours before
Special weather statement, Mar 20, 11:14 PM EST, 4 hours 44 minutes before
SCZ045-050-210445- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1114 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 1145 PM EST... AT 1114 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF THOMPSON CORNER... OR ABOUT 6 MILES WEST OF MCCLELLANVILLE...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THOMPSON CORNER...THOMAS CORNER...SMITH...SHULERVILLE...NEWLAND...HALFWAY CREEK...BUCK HALL AND AWENDAW THROUGH 1145 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH GUSTY WINDS TO NEAR 40 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM.
Special weather statement, Mar 21, 12:12 AM EST, 3 hours 46 minutes before
GAZ099-100-114-115-210615- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1212 AM EST FRI MAR 21 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY... CANDLER COUNTY AND BULLOCH COUNTY THROUGH 115 AM EST... AT 1212 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF HUGHLAND... OR ABOUT 7 MILES SOUTHEAST OF REIDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TISON...FIVE POINTS...REIDSVILLE...HUGHLAND...MENDES...LYNN... COLLINS AND BAY BRANCH THROUGH 115 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. HEAVY RAINS UP TO ONE INCH MAY LEAD TO MINOR FLOODING OF ROADS AND LOW LYING AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 3 AM. PY
Local storm report, Mar 21, 2:17 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
217 AM EST FRI MAR 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 4 S GUYTON GA .75 INCH HAIL
03/20/03 EFFINGHAM REPORTED BY SPOTTER
0820 PM SPRINGFIELD GA 1.00 INCH HAIL
03/20/03 EFFINGHAM REPORTED BY CO-OP OBSERVER
0905 PM RIDGELAND SC .75 INCH HAIL
03/20/03 JASPER REPORTED BY LAW
ENFORCEMENT
1053 PM HOPEULIKIT GA .75 INCH HAIL
03/20/03 BULLOCH REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Mar 21, 2:30 AM EST, 1 hour 28 minutes before
SCZ043-049-210800- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 230 AM EST FRI MAR 21 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 300 AM EST... AT 230 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WHITE HALL...OR ABOUT 7 MILES EAST OF YEMASSEE...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENDERSONVILLE... WHITE HALL...GREEN POND...RITTER...WALTERBORO...THAYER...DRAWDY AND ASHEPOO THROUGH 300 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND GUSTS TO 50 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM. BRIEF HEAVY RAINS OF UP TO ONE INCH MAY CAUSE MINOR STREET FLOODING OF ROADS AND LOW LYING AREAS.
Special weather statement, Mar 21, 2:58 AM EST, 1 hour before
SCZ043>045-050-210845- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 258 AM EST FRI MAR 21 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...AND COLLETON COUNTY THROUGH 345 AM EST... AT 258 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER PARKERS FERRY LANDING...OR ABOUT 14 MILES EAST OF WALTERBORO...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUMMERVILLE...LADSON...GOOSE CREEK...AND MOUNT HOLLY. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. ADDITIONAL RAIN TOTALS OF UP TO ONE HALF INCH MAY CAUSE MINOR FLOODING OF ROADS AND LOW LYING AREAS. PY
Special weather statement, Mar 21, 3:45 AM EST, 13 minutes before
SCZ045-210930- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 345 AM EST FRI MAR 21 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 430 AM EST... AT 345 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER MEPKIN...OR ABOUT 6 MILES SOUTHEAST OF MONCKS CORNER...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODLAND LANDING... WOODLAND...WHITESVILLE...WAPPOOLA...WADBOO...TARRY TOWN...STONY LANDING AND SMITH THROUGH 430 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:53 PM EST | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 37 min |
| Mar 20, 9:47 PM EST | Severe Thunderstorm Warning | CHS | Charleston | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.